Flash Flood, La Plata
- When
- August 9, 6:25 PM MST to 9:00 PM MST
- Where
- La Plata County, 14 mi N of Bayfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
The emergency manager reported flash flood waters and debris flows covered the intersection of County Roads 500 and 501. Spotter reports indicated water 18 inches deep across County Road 501 at Red Creek, and 1 to 2 feet deep rock and debris flows that covered County Road 501 at Freeman Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The emergency manager reported flash flood waters and debris flows covered the intersection of County Roads 500 and 501. Spotter reports indicated water 18 inches deep across County Road 501 at Red Creek, and 1 to 2 feet deep rock and debris flows that covered County Road 501 at Freeman Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 1:07 PM MST, 5 hours 18 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 207 PM MDT SAT AUG 9 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... AS IN PREVIOUS DISCUSSION...HIGH PRESSURE TO REMAIN CENTERED OVER THE FOUR-CORNERS AREA DURING THE NEAR-TERM. LATEST WV IMAGERY SHOWED SUB-TROPICAL MOISTURE PLUME CONTINUED TO FEED INTO THE SOUTHERN PORTION OF THE CWFA THROUGH THE EARLY AFTERNOON. HOWEVER...LIGHT CLOUD COVER THIS MORNING HAS ALLOWED FOR DIURNAL THUNDERSTORMS TO DEVELOP AROUND MIDDAY. WIND PROFILE NOT CONDUCIVE TO ORGANIZED STORMS...THOUGH LIGHT FLOW POINTS TO POSSIBILITY OF LOCALLY HEAVY RAIN. VERY DIFFICULT TO PICK OUT ANY DYNAMIC FEATURES WHICH WOULD WARRANT A CHANGE FROM DIURNAL CYCLE OF SCATTERED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN WITH LOWER POPS ACROSS THE LOWER ELEVATIONS DURING THE NEAR-TERM. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH 7H TEMPS RANGING FROM +17 TO +19 DURING THE AFTERNOON. PREVIOUS FORECAST HANDLED ONGOING REGIME WELL AND ONLY MADE MINOR CHANGES TO THE GOING FORECAST. NL MONDAY-WEDNESDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS: MONDAY...BOTH THE ETA AND GFS RESOLVE A SHORTWAVE PASSING THRU EASTERN UTAH FOR INCREASED POPS THERE. TUESDAY...A DRY SLOT WORKS INTO FAR SW CO FOR LESS POPS THERE. FOR WEDNESDAY-THURSDAY...A DISTURBANCE ALSO WORK INTO THE PLAINS FROM THE EAST FURTHER WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO BE A TUTT WITH NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE CENTERED IN ITS CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL NOT INCREASE POPS FOR THESE PERIOD. OTHERWISE TEMPERATURES SHOULD SHOW A SLOW DECREASE. RAMEY THURSDAY-SATURDAY... LATEST GFS...THU NIGHT RUN...MORE IN LINE WITH THE LATEST EC ON NOT BRINGING UPPER LOW AND ASSOCIATED TROUGH AS FAR INLAND TO NW STATES AS PREVIOUS RUN. NONETHELESS...BOTH MODELS STILL INDICATE A SOUTHWEST FLOW ALOFT OVER OUR CWA FOR THIS PERIOD...WHICH SHOULD RESULT IN ADVECTION OF DRIER AIR TO OUR CWA BY THURSDAY...ESPECIALLY IF THE PRIMARY UPPER HIGH GETS DISPLACED INTO THE CENTRAL PLAINS. AT THIS TIME...SEE NO REASON TO DISCOUNT THIS LONG TERM SOLUTION WHICH IS WELL IN LINE WITH THE CLIMATOLOGICAL TREND OF THIS SUMMER THAT CONTINUES TO LACK A SIGNIFICANT AND PERSISTENT MONSOONAL MOISTURE FLOW INTO OUR CWA. PRINGLE .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-101145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN UTAH AND THE MOUNTAINS OF WESTERN COLORADO BY EARLY THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS OF WESTERN COLORADO. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375073.